Winter Storm, Allegheny
- When
- February 9, 4:00 PM EST to February 10, 6:00 PM EST
- Where
- Allegheny forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Only 3 days after an historic snow storm hit the region, another major storm blasted portions of western Pennyslvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 9th to the early morning of February 11th. Blizzard conditions occurred in Garrett county Maryland, Preston and Tucker counties in West Virginia, and in the higher elevations of…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Only 3 days after an historic snow storm hit the region, another major storm blasted portions of western Pennyslvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 9th to the early morning of February 11th. Blizzard conditions occurred in Garrett county Maryland, Preston and Tucker counties in West Virginia, and in the higher elevations of Fayette and Westmoreland counties in Pennsylvania. Over 2 feet of snow fell across Garrett, Preston and Tucker counties with 9 to 24 inches of snow in Fayette and Westmoreland counties. Snowfall amounts ranged from 28 inches at Red House, MD to 26 inches at Davis, WV, to 19 inches in Farmington, PA. Winds gusting over 35 MPH in the higher elevations caused whiteout conditions at times with visibilities below one quarter mile for an extended period. Elsewhere in western Pennsylvania snowfall was from 8 to 12 inches generally in and north of Pittsburgh to north of I-80. An isolated area of heavier snow also fell in and around New Philadelphia in Tuscarawas county OH, with 8 inches of snow in New Cumberland, OH. In the remainder of eastern Ohio, western Pennsylvania, and northern West Virginia 3 to 5 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 9, 3:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EST TUE FEB 9 2010
.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM WILL AFFECT THE REGION
THROUGH WEDNESDAY...WITH ACCUMULATING SNOWS. GUSTY WINDS WILL
ACCOMPANY THIS SYSTEM FOR WEDNESDAY AND WEDNESDAY NIGHT...WITH
LAKE EFFECT SNOW SHOWERS EXPECTED WEDNESDAY NIGHT THROUGH
THURSDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
TONIGHT...DOUBLE BARRELED LOW WILL CONTINUE TO MOVE TO THE NORTHEAST.
THE LOW MOVING INTO THE OHIO VALLEY HAS BEEN THE PRIMARY LOW...BUT
THIS SYSTEM IS EXPECTED TO DECAY OVERNIGHT AS A COASTAL LOW FORMING
OFF THE SOUTHEASTERN UNITED STATES BECOMES THE DOMINANT LOW. STILL
SOME CONCERNS ABOUT WHEN THE HEAVIEST PRECIPITATION WILL FALL. MODEL
RUNS HAVE INDICATED THAT THE HEAVIEST PRECIPITATION COULD OCCUR WHEN
THE FRONT ASSOCIATED WITH THE INLAND LOW MOVES ACROSS THE
AREA...AROUND MIDNIGHT TONIGHT. HOWEVER...OBSERVATIONS LEAN MORE
TOWARDS A BAND OF PRECIPITATION MOVING THROUGH RIGHT AROUND RUSH
HOUR TONIGHT...WITH DRIER AIR TRYING TO PUSH IN OVERNIGHT. WILL BUMP
UP SNOW TOTALS FOR THE EVENING WITH THIS BAND. AM ALSO GOING TO
ASSUME FOR NOW THAT THE DRY SLOT WILL FILL IN...AND WILL NOT
SIGNIFICANTLY DECREASE SNOW AMOUNTS FROM THE PREVIOUS FORECAST FOR
THE LATE NIGHT TIME PERIOD. PRECIPITATION TYPE MAY ALSO BE AN ISSUE
ACROSS EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA...WITH MULTIPLE
REPORTS OF FREEZING RAIN ACROSS CENTRAL WV AND A TEMPERATURE UP TO
38 DEGREES AT MORGANTOWN. WHILE PRECIP HAS STARTED AT MORGANTOWN AS
A RAIN/SNOW MIX...EXPECT THAT THIS WILL QUICKLY CHANGE OVER TO SNOW.
WILL ALSO KEEP THE CHANCE OF FREEZING RAIN IN THE FORECAST DURING
THE EVENING HOURS FOR OUR SOUTHERN COUNTIES UNTIL COLDER AIR PUSHES
IN BEHIND THE FRONT. EVEN IF NO FROZEN PRECIPITATION
FALLS...TEMPERATURES JUST BELOW FREEZING SHOULD HELP TO KEEP SNOW
RATIOS SOMEWHAT LOWER ACROSS THE SOUTH. AS THE FRONT MOVES THROUGH
AFTER MIDNIGHT...EXPECT WINDS TO VEER TO THE SOUTH AND TO BECOME
GUSTY...WITH WINDS UP TO 20-25 MPH.
WEDNESDAY...AS THE COASTAL SYSTEM BECOMES DOMINANT OFF THE DELAWARE
COAST IN THE MORNING...WRAPAROUND PRECIPITATION WILL CONTINUE ACROSS
THE ENTIRE FORECAST AREA...ALTHOUGH AMOUNTS WILL BE LESS THAN THE
OVERNIGHT PERIOD. COLDER AIR MOVING IN SHOULD ALLOW FOR SNOW RATIOS
TO INCREASE SOMEWHAT...MAKING THE SNOW SOMEWHAT MORE FLUFFY. GUSTY
WINDS WILL CONTINUE TO BE A FACTOR...WITH WEST WINDS GUSTING UP TO
30 MPH. WITH THE WINDS PICKING UP...WILL CONTINUE THE MENTION OF
BLOWING SNOW IN THE FORECAST.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY NIGHT AND THURSDAY...WITH THE SURFACE LOW MOVING OFF THE
EASTERN SEABOARD...SYSTEM SNOWFALL WILL END WEDNESDAY EVENING.
HOWEVER...NORTHWEST FLOW WILL ALLOW FOR LAKE EFFECT SNOW SHOWERS TO
BEGIN. AMOUNT OF LAKE EFFECT MAY BE SOMEWHAT LIMITED WITH SOME
VEERING IN THE WIND PROFILE BETWEEN THE SURFACE AND 850MB...ALONG
WITH LOW INVERSION HEIGHTS. THIS SHOULD NOT PREVENT THE LAUREL
HIGHLANDS FROM GETTING MODERATE SNOW WITH UPSLOPE FLOW. LATER SHIFTS
WILL NEED TO EVALUATE WHETHER HEADLINES WILL NEED TO EXTENDED FOR
THESE AREAS. WIND GUSTS ARE EXPECTED TO BE THE STRONGEST WEDNESDAY
EVENING...WITH A STRONG PRESSURE GRADIENT BETWEEN THE SURFACE LOW
OFF THE COAST AND DEVELOPING HIGH PRESSURE IN THE CENTRAL PLAINS.
BLOWING SNOW WILL ALSO CONTINUE TO BE MENTIONED FOR WEDNESDAY NIGHT.
WARMER AIR BEGINS TO PUSH IN ALOFT ON THURSDAY...ALSO WORKING TO
DIMINISH LAKE EFFECT POSSIBILITIES.
THURSDAY NIGHT AND FRIDAY...DRIER AIR WILL CONTINUE TO WORK INTO THE
AREA. THIS...ALONG WITH WINDS BACKING TO THE WEST...SHOULD RESULT IN
THE TAPERING OFF OF SNOW SHOWERS THURSDAY EVENING. HIGH PRESSURE
WILL MOVE IN FOR FRIDAY. EVEN WITH HIGH PRESSURE
RETURNING...TEMPERATURES WILL STILL REMAIN SOME 10-15 DEGREES BELOW
NORMAL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD NORTHWEST FLOW WILL CONTINUE INTO THE WEEKEND WITH LIGHT SNOW
SHOWERS OR FLURRIES AND WELL BELOW NORMAL TEMPERATURES. A FAIRLY
STRONG SYSTEM WILL DIG INTO THE WESTERN GREAT LAKES UNDER THE
EASTERN CANADA VORTEX BRINGING LIGHT SNOW FOR LATER SUNDAY INTO
MONDAY. THIS WILL BE MUCH LIKE A CLIPPER SYSTEM AND WITH LIMITED
MOISTURE NOT EXPECTED TO BE A LARGE SNOW MAKER. COLD WITH LEFTOVER
SNOW SHOWERS TUESDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SNOW AHEAD OF LOW PRESSURE SYSTEM CONTINUES ITS ADVANCEMENT
NORTHEASTWARD THIS AFTERNOON. IFR AND LIFR CONDITIONS ARE ALREADY
BEING REPORTED AT MOST TERMINALS. THE EXCEPTION IS LBE WHERE A SLOT
OF DRY AIR HAS MOVED THROUGH. BELIEVE IFR CONDITIONS WILL SETTLE IN
ALL TERMINALS BY 21-22Z AND REMAIN THE PREVAILING CATEGORY THROUGH
THE OVERNIGHT HOURS. QUESTION ON PRECIP TYPE IS STILL A CONCERN FOR
NORTHERN WEST VIRGINIA INCLUDING MGW. WITH PKB AND CKB REPORTING
FREEZING RAIN AND RAIN RESPECTIVELY CANNOT RULE OUT A CHANGE TO
RAIN/RAIN SNOW MIX FOR A PERIOD IN MGW AS TEMPERATURES ARE IN THE
UPPER 30S.
TOMORROW AS ENERGY IS TRANSFERRED TO COASTAL LOW...SNOW WILL
TAPER TO MVFR SHOWERS WITH OCCASIONAL IFR SNOW. NORTHWEST WINDS
WILL INCREASE TOMORROW AS COASTAL LOW CONTINUES TO DEEPEN AND
ASSOCIATED UPPER LEVEL LOW SLOWLY PROGRESSES EASTWARD. GUSTS TO
25-30KTS ARE POSSIBLE TOMORROW AFTERNOON/EVENING...CAUSING
ADDITIONAL RESTRICTIONS IN BLOWING SNOW.
AS COASTAL LOW PUSHES OUT TO SEA NW WINDS WILL CONTINUE THE CHANCE
FOR LAKE ENHANCED MVFR SNOWS/CLOUD COVER THROUGH FRIDAY MORNING.
HIGH PRESSURE BUILDS IN FOR LATE FRIDAY AND SATURDAY ALLOWING FOR
MAINLY VFR CONDITIONS. NEXT CHANCE OF RESTRICTIONS WILL BE SUNDAY AS
A CLIPPER SYSTEM MOVES THROUGH THE AREA.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR OHZ039>041-
048>050-057>059-068-069.
PA...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ007>009-
013>016-020>023-029>032.
WV...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR WVZ001>004-
012-021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EST TUE FEB 9 2010 OHZ039>041-048>050-057-058-WVZ001>003-101200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-HANCOCK-BROOKE-OHIO- 325 PM EST TUE FEB 9 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ059-068-069-PAZ031-WVZ004-012-021-022-101200- BELMONT-NOBLE-MONROE-GREENE-MARSHALL-WETZEL-MARION-MONONGALIA- 325 PM EST TUE FEB 9 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-101200- GARRETT-PRESTON-TUCKER- 325 PM EST TUE FEB 9 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ016-023-030-032-101200- JEFFERSON PA-INDIANA-WESTMORELAND-FAYETTE- 325 PM EST TUE FEB 9 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>015-020>022-029-101200- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY- ARMSTRONG-WASHINGTON- 325 PM EST TUE FEB 9 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 239 PM EST TUE FEB 9 2010 MDZ001-OHZ039>041-048>050-057-PAZ007>009-013>016-020>023-029-030- 032-WVZ001>003-023-100130- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-PRESTON- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE... NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON... EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE... WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE... STEUBENVILLE...ZANESVILLE...SHARON...HERMITAGE...GROVE CITY... GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK... TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE... CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY... ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER... PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG... FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA... CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG... NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...UNIONTOWN... CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...WHEELING... KINGWOOD...TERRA ALTA 239 PM EST TUE FEB 9 2010 ...SNOW TO IMPACT EVENING COMMUTE... THE INTENSITY OF SNOWFALL IS EXPECTED TO INCREASE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. MANY SITES IN OHIO AND WEST VIRGINIA HAVE VISIBILITIES THAT ARE REDUCED TO ONE HALF MILE...AND THIS AREA OF SNOW IS EXPECTED TO CONTINUE MOVING TO THE NORTH AND EAST. EXERCISE CAUTION WHILE TRAVELING ON AREA ROADWAYS...ESPECIALLY ON THOSE ROADWAYS THAT MAY NOT HAVE BEEN FULLY CLEARED FROM LAST WEEKEND'S SNOWSTORM. OHZ058-059-068-069-PAZ031-WVZ004-012-021-022-041-100130- GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-MARSHALL-WETZEL-MARION- MONONGALIA-TUCKER- INCLUDING THE CITIES OF...CAMBRIDGE...MARTINS FERRY... ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE... BRIDGEPORT...CALDWELL...WOODSFIELD...WAYNESBURG...FAIRDALE... MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...MORGANTOWN... PARSONS...DAVIS...THOMAS 239 PM EST TUE FEB 9 2010 ...SNOW AND POSSIBLY FREEZING RAIN TO IMPACT EVENING COMMUTE... THE INTENSITY OF SNOWFALL IS EXPECTED TO INCREASE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. MANY SITES IN OHIO AND WEST VIRGINIA HAVE VISIBILITIES THAT ARE REDUCED TO ONE HALF MILE...AND THIS AREA OF SNOW IS EXPECTED TO CONTINUE MOVING TO THE NORTH AND EAST. IN ADDITION...SOME SITES IN CENTRAL WEST VIRGINIA HAVE BEEN REPORTING FREEZING RAIN. ALTHOUGH WIDESPREAD FREEZING RAIN IS NOT EXPECTED...THERE MAY BE SCATTERED LOCATIONS WHERE FREEZING RAIN MIXES IN WITH SNOW. EXERCISE CAUTION WHILE TRAVELING ON AREA ROADWAYS...ESPECIALLY ON THOSE ROADWAYS THAT MAY NOT HAVE BEEN FULLY CLEARED FROM LAST WEEKEND'S SNOWSTORM.
The national radar mosaic for the moment the first event began.
13 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214580, 214581, 214582, 214583, 214585, 214594, 214584, 214587, 214588, 214590, 214591, 214592, 214593, 214586, 214595.